North Carolina, 2021Damaging Winds in North Carolina, August 26, 2021
August 26, 2021 · NWS RNK · 2 events in 1 county or zone
A moisture rich airmass combined with ample instability provided prime conditions for afternoon pop-up storms across the Mid-Atlantic. One of the storms became severe and produced damaging winds in Stokes county.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $1,000
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A moisture rich airmass combined with ample instability provided prime conditions for afternoon pop-up storms across the Mid-Atlantic. One of the storms became severe and produced damaging winds in Stokes county.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Aug 26, 12:40 PM EST, 3 hours 4 minutes earlier.
Area forecast discussion, Aug 26, 12:40 PM EST, 3 hours 4 minutes before
Area Forecast Discussion
National Weather Service Blacksburg VA
140 PM EDT Thu Aug 26 2021
.SYNOPSIS...
Hot and humid weather continues for the next week. Scattered
showers and thunderstorms will diminish after sunset this
evening. Rain chances decrease Friday and Saturday as high
pressure builds in from the east. Tropical moisture and
disturbances will trigger more widespread rainfall by early to
mid next week.
&&
.NEAR TERM /THROUGH FRIDAY/...
As of 130 PM EDT Thursday...
Scattered thunderstorms have already developed this afternoon
over the higher terrain. Storms are exhibiting very slow
movements, and heavy rainfall leading to localized flooding is
the main concern through this evening. The overall severe threat
will remain low with weak low and mid level flow. The over
arching subsidence in the area- especially over the east- will
not support anything organized. It's possible an isolated severe
cell could develop, based on modest available instability, that
could produce a wet microburst/gusty outflow winds capable of
isolated tree damage.
Once convection decreases with the loss of heating tonight,
temperatures will drop into the low 60s to low 70s. Widespread
dense fog is likely to develop in the morning once again with
plenty of moisture trapped under a low level inversion.
Friday will be another hot and humid day with temperatures
similar to today under building heights. Apparent temperatures
will be warmest in west central VA where it will feel close to
100 degrees, but remain short of heat headline criteria. Once
again storms should form over the higher terrain tomorrow
afternoon and evening, with more limited coverage than today.
Forecast confidence is high.
&&
.SHORT TERM /FRIDAY NIGHT THROUGH SUNDAY NIGHT/...
As of 110 PM EDT Thursday...
A broad upper level ridge will continue the hot and humid weather
into the weekend with daily chances of showers and thunderstorms.
The models are quite consistent in showing a broad upper level ridge
retrograding westward from the Atlantic Ocean toward the Mid
Atlantic during Friday night into Saturday. Therefore, confidence is
high that hot and humid weather will continue into the upcoming
weekend. The heat and humidity combined with orographical lift will
spark showers and thunderstorms on Saturday afternoon and again on
Sunday afternoon. Storm coverage on Saturday appears to be rather
isolated, but Sunday could be slightly more. The best chance of rain
resides along the Interstate 64 corridor during both afternoons.
Highs on both days will easily reach the 80s in the mountains and
into the 90s across the Piedmont. Heat indices could reach the upper
90s in the Piedmont, so make sure to stay hydrated and take some
breaks from the heat.
&&
.LONG TERM /MONDAY THROUGH THURSDAY/...
As of 110 PM EDT Thursday...
A cold front and tropical moisture from the remnants of Ida could
impact the Mid Atlantic during the middle of the week.
While a broad upper level ridge spans over the Southeast on Monday,
the models are becoming more consistent with showing a tropical
cyclone approaching the lower Mississippi River Valley. At this
time, the National Hurricane Center has this feature labeled as
Tropical Depression Nine, but it is projected to become Hurricane
Ida in the Gulf of Mexico before making landfall. The tropical
moisture from the remnants of Ida should merge with an approaching
cold front somewhere over the central Mississippi River Valley. The
leading edge of this frontal boundary will approach the Mid Atlantic
by Monday evening into Tuesday, which should prompt more scattered
showers and thunderstorms.
A fair amount of uncertainty still remains on the track of the
remnants of Ida once it interacts with the frontal boundary. The
latest models suggest that the tropical moisture could come eastward
and affect the Appalachian Mountains during the middle of the week.
Based on this forecast, it appears that Wednesday and Thursday could
become quite unsettled and wet. More details should emerge in future
model runs to refine the track and rainfall potential. Temperatures
could come downward a little compared to earlier in the week due to
the increased cloudiness and rain chances.
&&
.AVIATION /15Z THURSDAY THROUGH MONDAY/...
As of 130 PM EDT Thursday...
Shower and thunderstorm are developing and should initially be
more confined to the mountains. The storms will be nearly
stationary and may have random-seeming movements dictated by
outflow boundaries and differential heating. Coverage will be
scattered, but all TAF sites may see a short period of VCTS,
except perhaps DAN, through about 00Z this evening.
Tonight clouds will dissipate with clearing helping to foster
fog development once again between about 06-14Z. This will
occur mainly in the mountains, with added help from moisture/
rainfall received this evening. BCB and LWB should see the
densest and most stubborn fog.
Forecast confidence is moderate.
Extended Aviation Discussion...
More isolated afternoon showers/storms are expected Friday and
Saturday with high pressure suppressing chances. Daily TSRA
chances start to increase again beginning Sunday. Tropical
moisture/more widespread rainfall arrives early to mid next
week with a tropical system impacting the Gulf Coast. Otherwise,
morning fog will continue to favor the mountain valleys and
areas that receive rainfall.
&&
.RNK WATCHES/WARNINGS/ADVISORIES...
VA...None.
NC...None.
WV...None.
&&
SYNOPSIS...SH
NEAR TERM...SH
SHORT TERM...PW
LONG TERM...PW
AVIATION...SH
Hazardous weather outlook, Aug 26, 12:42 PM EST, 3 hours 2 minutes before
Hazardous Weather Outlook
National Weather Service Blacksburg VA
142 PM EDT Thu Aug 26 2021
NCZ003>006-020-VAZ043>047-058-059-271745-
Surry-Stokes-Rockingham-Caswell-Yadkin-Henry-Pittsylvania-Campbell-
Appomattox-Buckingham-Halifax-Charlotte-
142 PM EDT Thu Aug 26 2021
This Hazardous Weather Outlook is for north central North Carolina,
northwest North Carolina, central Virginia and south central
Virginia.
.DAY ONE...This afternoon and tonight.
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
The probability for widespread hazardous weather is low.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
NCZ001-002-018-019-VAZ007-009>020-022>024-032>035-WVZ042>044-507-508-
271745-
Ashe-Alleghany NC-Watauga-Wilkes-Tazewell-Smyth-Bland-Giles-Wythe-
Pulaski-Montgomery-Grayson-Carroll-Floyd-Craig-Alleghany VA-Bath-
Roanoke-Botetourt-Rockbridge-Patrick-Franklin-Bedford-Amherst-Mercer-
Summers-Monroe-Eastern Greenbrier-Western Greenbrier-
142 PM EDT Thu Aug 26 2021
This Hazardous Weather Outlook is for northwest North Carolina,
central Virginia, south central Virginia, southwest Virginia, west
central Virginia and southeast West Virginia.
.DAY ONE...This afternoon and tonight.
A few storms through this evening may produce heavy rainfall and
gusty winds.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
There is a low probability for widespread hazardous weather.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
In the hours before
Special weather statement, Aug 26, 2:45 PM EST, 59 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
345 PM EDT Thu Aug 26 2021
VAZ007-262015-
Tazewell VA-
345 PM EDT Thu Aug 26 2021
...A strong thunderstorm will impact portions of
eastern Tazewell County through 415 PM EDT...
At 344 PM EDT, Doppler radar was tracking a strong thunderstorm over
Gratton, or near Burkes Garden. This storm was nearly stationary.
HAZARD...Winds in excess of 30 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Tazewell...
Burkes Garden...
Pocahontas...
Tiptop...
Gratton...
and Boissevain.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Locally heavy rain will quickly reduce visibility and result in
ponding of water on roadways, standing water in low lying areas, and
minor flooding of creeks, streams, and areas of poor drainage.
Drivers are urged to slow down and use extra caution to avoid
hydroplaning.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3731 8133 3717 8128 3716 8132 3715 8133
3714 8132 3714 8131 3713 8127 3704 8146
3721 8155
TIME...MOT...LOC 1944Z 147DEG 4KT 3715 8142
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH
RABSpecial weather statement, Aug 26, 3:09 PM EST, 35 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
409 PM EDT Thu Aug 26 2021
WVZ507-262045-
Eastern Greenbrier WV-
409 PM EDT Thu Aug 26 2021
...A strong thunderstorm will impact portions of
south central Greenbrier County through 445 PM EDT...
At 408 PM EDT, Doppler radar was tracking a strong thunderstorm near
White Sulphur Spring. This storm was nearly stationary.
HAZARD...Winds in excess of 30 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Lewisburg...
White Sulphur Springs...
Greenbrier State Forest...
Greenbrier River Trail...
Roaring Mountain Summit...
and Fairlea.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Locally heavy rain will quickly reduce visibility and result in
ponding of water on roadways, standing water in low lying areas, and
minor flooding of creeks, streams, and areas of poor drainage.
Drivers are urged to slow down and use extra caution to avoid
hydroplaning.
&&
LAT...LON 3793 8027 3782 8020 3780 8023 3778 8022
3778 8023 3777 8025 3774 8026 3771 8035
3769 8038 3771 8038 3770 8039 3771 8039
3771 8040 3780 8048
TIME...MOT...LOC 2008Z 147DEG 3KT 3781 8034
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH
RABSpecial weather statement, Aug 26, 3:20 PM EST, 24 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
420 PM EDT Thu Aug 26 2021
WVZ043-508-262100-
Western Greenbrier WV-Summers WV-
420 PM EDT Thu Aug 26 2021
...A strong thunderstorm will impact portions of
Summers County through 500 PM EDT...
At 420 PM EDT, Doppler radar was tracking a strong thunderstorm over
Bluestone State Park, or over Hinton, moving north at 20 mph.
HAZARD...Winds in excess of 30 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Hinton...
Sandstone...
Elton...
Buck...
Bluestone State Park...
Jumping Branch...
and Hix.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Locally heavy rain will quickly reduce visibility and result in
ponding of water on roadways, standing water in low lying areas, and
minor flooding of creeks, streams, and areas of poor drainage.
Drivers are urged to slow down and use extra caution to avoid
hydroplaning.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3784 8066 3753 8084 3759 8100 3771 8097
3772 8095 3770 8091 3769 8090 3767 8090
3768 8088 3773 8090 3774 8092 3777 8089
3782 8094 3787 8081 3787 8075 3786 8073
TIME...MOT...LOC 2020Z 198DEG 16KT 3765 8093
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH
RABThunderstorm Wind, Stokes
- When
- August 26, 3:44 PM EST
- Where
- Stokes County, 1.73 mi E of Germanton
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $500
- Reported by
- 911 Call Center
- Coordinates
- 36.269, -80.199
A storm producing damaging wind gusts knocked a tree down along North Carolina Highway 65.
Thunderstorm Wind, Stokes
- When
- August 26, 3:48 PM EST
- Where
- Stokes County, 0.39 mi E of Germanton
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $500
- Reported by
- 911 Call Center
- Coordinates
- 36.271, -80.223
A thunderstorm producing damaging wind gusts knocked a tree down along Highway 8.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in Iowa, August 26 to 27, 2021$270,000 · 1.75 in hail · 5 events
- Hail and Damaging Winds in Nebraska, August 26, 2021$225,000 · 65 kt wind · 3 events
- Damaging Winds in Virginia, August 26, 2021$78,000 · 60 kt wind · 11 events
- Damaging Wind in Georgia, August 26, 2021$100,000 · 55 kt wind · 1 event
- Damaging Winds in South Dakota, August 26, 2021$75,000 · 63 kt wind · 5 events
- Damaging Winds and Lightning Strike in Missouri, August 26, 2021$50,000 · 61 kt wind · 5 events
- Flash Flooding and Flooding in Ohio, August 26, 2021$31,000 · 51 kt wind · 13 events
- Damaging Winds in District of Columbia, August 26, 2021$36,000 · 60 kt wind · 3 events
- Hail and Damaging Winds in South Dakota, August 26, 202170 kt wind · 29 events
- Damaging Winds in Minnesota, August 26, 2021$33,000 · 52 kt wind · 2 events
- Damaging Winds in Illinois, August 26, 2021$27,000 · 65 kt wind · 4 events
- Hail and Damaging Winds in Iowa, August 26 to 27, 20211 in hail · 21 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 980722, 980723.